Alert archive / Washington / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 37, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 30, 1998, 1:20 PM PDT for Pend Oreille County, Washington. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 1998, 1:20 PM PDT (20:20 UTC)
- Expired
- Jul 30, 1998, 2:10 PM PDT
- In force
- 50 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Pend Oreille County, WA
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1869 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
272 WUUS1 KGEG 302024 RRA SVRGEG WAC051-302110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 120 PM PDT THU JUL 30 1998 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PEND ORIELLE COUNTY IN NORTHEASTERN WASHINGTON * UNTIL 210 PM PDT * AT 119 PM PDT... SEVERE THUNDERSTORM INDICATED 9 MILES SOUTHWEST OF NEWPORT... BY NATIONAL WEATHER SERVICE DOPPLER RADAR... MOVING NORTH 10 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... DIAMOND LAKE BY 150 PM PDT NEWPORT BY 205 PM PDT LARGE HAIL IS LIKELY WITH THIS STORM. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS BA/JD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 8:30 AM PDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 30, 8:30 AM PDT, 4 hours 50 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 830 AM PDT THU JUL 30 1998 CURRENT ROUND OF CONVECTION FIRING SOUTH OF A LINE FROM SPOKANE TO WATERVILLE HEADING SLOWLY TO THE NORTH. THIS CONVECTION FIRING IN AHEAD OF DISTINCT WAVE WAFTING NORTH THROUGH CENTRAL OREGON. THIS FEATURE EXPECTED TO CONTINUE ITS SLOW MOVEMENT NORTH TODAY...CONTINUING TO FUEL CONVECTION IN A VERY UNSTABLE AIRMASS NORTH OF BOUNDARY OVER EASTERN WASHINGTON. WILL HAVE TO TINKER WITH CURRENT ZONES TO ACCOUNT FOR CONVECTIVE TRENDS BY INTRODUCING PRECIPITATION TO THE SPOKANE AREA A LITTLE EARLIER THAN CURRENT ZONES STATE. MEANWHILE CONVECTIVE DEBRIS OVER THE SOUTHERN HALF OF FORECAST AREA...MAY PUT A DAMPER ON SURFACE HEATING AND SUBSEQUENT DESTABILIZATION. STILL NOT MUCH HEATING WILL BE NEEDED...AS ALREADY ATTESTED TO BY CURRENT CONDITIONS. BUFR SOUNDINGS OVER THE AREA SHOW NICE INVERTED-V PROFILES BY LATE AFTERNOON AND INTO THE EVENING SUGGESTING THE POSSIBILITY OF STRONG CONVECTIVE GUSTS. ALSO OF NOTE ARE THE WEAK STEERING LEVEL WINDS WHICH IN TURN SUGGEST THE POSSIBILITY OF SLOW MOVING THUNDERSTORMS AND HEAVY RAIN. MAIN FOCUS SHOULD BE OVER THE NORTH AND EAST QUADRANTS OF DEVELOPING THERMAL INDUCED LOW. NEW ETA...SUGGESTS THIS WILL BE OVER EASTERN SECTIONS OF OREGON...WHERE NEW CONVECTION WILL FIRE THIS AFTERNOON. THIS ACTIVITY WILL MOVE SLOWLY NORTH WITH THE LOW TONIGHT...SPREADING CONVECTION GRADUALLY NORTHWARD. WILL HAVE TO PONDER THE ISSUANCE OF A FLASH FLOOD WATCH FOR SOUTHERN SECTIONS OF ZONES FOR LATER TODAY. REMAINDER OF FORECAST LOOKS FINE. ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE... ...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS... GEG 092/064/086 442 CQV 095/062/089 441 S86 090/059/084 442 COE 092/060/085 442 WWP 090/058/084 442 LWS 096/067/088 442 MOS 093/065/087 .GEG...NONE.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:44 PM PDT | Flash Flood Warning | OTX | Lincoln | 2 hr |
| Jul 30, 2:19 PM PDT | Flash Flood Warning | OTX | Pend Oreille | 96 min |
Nearby
Severe Thunderstorm Warnings in Washington, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.